Heavy Snow, Cuyahoga
- When
- January 6, 6:00 AM EST to 9:00 PM EST
- Where
- Cuyahoga forecast zone
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
Cold northerly winds blowing across Lake Erie caused bands of lake effect snow to develop during the morning. The snow intensified during the afternoon and finally dissipated during the evening.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Cold northerly winds blowing across Lake Erie caused bands of lake effect snow to develop during the morning. The snow intensified during the afternoon and finally dissipated during the evening. Maximum snowfall totals ranged from 8 to 9 inches in Cuyahoga, Medina and Summit Counties to 10 inches in Geauga County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 6, 3:30 AM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CLEVELAND OH 330 AM EST MON JAN 6 2003 STG UPR TROF MOVG THRU CWA THRU ERY AFNT. SNOW AHD OF IT OVRERSPRD CWA DURG THE NITE. FOR MOST PART LK FOR ARND 1 TO 2 INCHES OF SNOW. CONCERNED WITH NNW FLOW THIS AFTN...330 TO 350 DEGREES...ACRS THE LAKE AND 8H TEMPS DROPPING TO -10 TO -12. UVV LMTD TO LOW LVLS AND WK INV BUT STILL LIFT 7 TO 9K. WL GO WITH LCL ACCUM UP TO 4 INCHES SECONDARY SNOW BELT. FEW FLRYS OR SNOW SHWRS ERY TNGT BFR SFC RDGG BLDS IN AND MSTR DCRS. ANOTHER S/W MOVS IN QUICKLY ON TUE. CWA IN THE SRN EXTENT OF DECENT MSTR WITH WK UVV...AND WL GO WITH CHC S ACRS CWA IN THE AFTN. .CLE... OH...NONE. PA...NONE.
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-061300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 559 AM EST MON JAN 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A PORTION OF NORTHWESTERN PENNSYLVANIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339016, 5339400, 5339401, 5339402.